Thunderstorm Wind, Baltimore
- When
- August 8, 2:25 PM EST
- Where
- Baltimore County, Jacksonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.517, -76.567
Trees and powerlines downed.
For the fourth day in a row, a stalled frontal boundary helped to produce scattered afternoon thunderstorms in the mid-Atlantic. In addition, the level of moisture in the atmosphere on this day was quite high, and allowed a few thunderstorms to produce torrential rainfall amounts, and some reports of flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
For the fourth day in a row, a stalled frontal boundary helped to produce scattered afternoon thunderstorms in the mid-Atlantic. In addition, the level of moisture in the atmosphere on this day was quite high, and allowed a few thunderstorms to produce torrential rainfall amounts, and some reports of flooding. There were also a few thunderstorms that reached severe limits, primarily causing some thunderstorm wind damage reports. Finally, in part due to a difference in winds just above the surface of the Earth, there was a report of a waterspout in the middle Chesapeake Bay. This waterspout was not reported to have come ashore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 250 PM EDT MON AUG 8 2005 .UPDATE... WATER VAPOR LOOP SHOWS A SHEAR AXIS FROM THE EASTERN GREAT LAKES SOUTHWEST INTO THE PLAINS. A WEAK UPPER LOW WAS BEING DISSOLVED ACROSS THE SOUTHEAST CONUS...WITH WAVELETS MOVING DOWNSTREAM NORTHEAST INTO THE MID ATLANTIC. ACARS 400-250MB WIND OBSERVATIONS REVEAL CONFLUENCE ZONE OF 50KT FLOW PARALLELING THE AFOREMENTIONED SHEAR AXIS. 11Z SURFACE MESOANALYSIS PLACES A STATIONARY BOUNDARY FROM THE MIDDLE DELMARVA WEST SOUTHWEST INTO SOUTHWEST VIRGINIA AND THE TENNESSEE VALLEY. A SURFACE REFLECTION OF THE 925-850MB BOUNDARY WAS NOTED FROM NEW ENGLAND SOUTHWEST INTO THE OHIO VALLEY. AN INVERTED TROUGH WAS PLACED ACROSS THE SOUTHEAST CONUS. SHOWERS HAVE DECREASED A BIT IN COVERAGE ACROSS THE NORTHWEST ZONES AS THE FIRST SHORTWAVE HAS PASSED WELL NORTHEAST THROUGH PENNSYLVANIA. GPS SATELLITE PRECIPITABLE WATER ESTIMATES REVEAL A BIT A DRYING ACROSS THE APPALACHIANS BEHIND THE WAVE. OTHER STORMS ARE INITIATING IN THE VICINITY OF THE FRONTAL BOUNDARY FROM THE METRO AREA SOUTHWEST TO NEAR HARRISONBURG VIRGINIA. EXPECTING DEEP LAYER MOISTURE TO BECOME BETTER ESTABLISHED AS SUBSIDENCE BEHIND THE AFOREMENTIONED WAVE MOVES NORTH OF THE REGION OVERNIGHT. THIS SHOULD ALLOW THE REMAINING PORTION OF THE DECAYED UPPER LOW ACROSS THE TENNESSEE VALLEY TO FORCE ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS. FOLLOWED THE PLACEMENT BY THE BETTER RESOLUTION NAM MODEL...WHICH SUGGESTS THIS NEXT SLUG OF PRECIPITATION SHOULD BE ARRIVING FOR THE START OF THE MORNING COMMUTE. BELIEVE THE NAM IS TOO AGGRESSIVE WITH QPF (YIELDING NEARLY 3 AT KCHO BY TUESDAY EVENING). HOWEVER...GIVEN THE EXPECTED DEEP LAYER MOISTURE AND FORCING...SOME AREAS COULD SEE A HEAVY RAIN. FFG OF 3 FOR 1 HOUR PRECLUDES A FLOOD WATCH AS ANY PROBLEMS LATE TONIGHT AND TUESDAY SHOULD BE LOCALIZED. DECIDED AGAINST A SPECIAL WEATHER STATEMENT SINCE THE UPSTREAM RADARS HAVE YET TO DISPLAY TOO MUCH IN THE WAY OF COVERAGE. AMPLE AMOUNT OF CLOUDS SHOULD YIELD LOW TEMPERATURES IN THE 70S SAVE THE HIGHER TERRAIN. WINDS WILL BE LIGHT AND VARIABLE...EXCEPT LIGHT SOUTHERLY SOUTH OF THE BOUNDARY ACROSS OUR SOUTHERN ZONES. SHOULD THE ATMOSPHERE RADIATE ENOUGH FOR LOW STRATUS FORMATION...EXPECT TO SPEND MUCH OF THE DAY TRYING TO MIX OUT. THE WAVE IS EXPECTED TO BE LOCATED ACROSS THE CENTRAL FORECAST AREA BY MID MORNING...WHICH WOULD SUPPORT THE BEST COVERAGE OF RAIN ACROSS THE NORTHEAST ZONES THROUGH THE AFTERNOON. CLOUD/PRECIPITATION COVERAGE IS EXPECTED TO KEEP HIGH TEMPERATURES FROM GETTING MUCH ABOVE 80 DEGREES. && .AVIATION...SCATTERED SHOWER AND THUNDERSTORMS MAINLY WEST OF THE BLUE RIDGE CLOSER TO THE UPPER LEVEL SHEAR AXIS...AND ALONG THE FRONTAL BOUNDARY NEAR BWI-DCA-CHO. AREAS MAY RADIATE ENOUGH OVERNIGHT TO SATURATE LOW LEVELS AND ALLOW STRATUS ALONG WITH PATCHY FOG. WILL ALSO BE WATCHING FOR ANOTHER SLUG OF PRECIPITATION APPROACHING FROM THE CAROLINAS LATE TONIGHT. LOWER CEILINGS SHOULD EXTEND INTO THE AFTERNOON GIVEN THE AMOUNT OF PRECIPITATION AND DEPTH OF CLOUDS EXPECTED ACROSS THE REGION. && .MARINE...LIGHT SOUTHERLY FLOW THROUGH TONIGHT. WATER LEVELS ARE CURRENTLY SLIGHTLY ABOVE PREDICTED VALUES. && .LONG TERM... STARTING PERIOD WITH RIDGING OVER THE WESTERN STATES AND WESTERN ATLANTIC...WITH TROUGHING IN BETWEEN OVER MIDWEST STATES. BROAD SURFACE LOW PRESSURE OVER THE SOUTHEAST STATES EXTENDS NORTHWARD ALONG THE EAST COAST. ETA...GFS...UKMET...AND ECMWF MODELS SHOW UPPER LEVEL TROUGH SWINGING THROUGH THE REGION LATE TUE INTO EARLY WED. HOWEVER...THE INTENSITY OF THE TROUGH DIFFERS AMONG THE MODELS. ETA IS SOMEWHAT IMPRESSIVE WITH UPPER LEVEL TROUGH AND ASSOCIATED SFC LOW PRESSURE DEVELOPING ALONG MID ATLANTIC COAST. GFS MORE SUBTLE WITH THE UPPER LEVEL AND SFC FEATURES. LARGE AREA OF RAIN AND TSTMS TO MOVE NORTH ALONG EAST COAST A BIT EXAGGERATED WITH ETA AS UPPER LEVEL FEATURE MAY BE MORE PROGRESSIVE AND NOT AS DEEP. WILL GO WITH A BLEND OF THE GFS AND ETA. RAISING POPS TO LIKELY FOR LATE TUE NIGHT AND EARLY WED AS ALL MODELS ARE INCREASING THREAT OF RAIN. MAX AND MIN TEMPS ALSO LOWERED TO LOWER 80S IN THE EAST AND UPPER 70S IN THE WEST ON WED AS CLOUDS SHOULD REMAIN ENTRENCHED ACROSS THE AREA. AREA OF LOW PRESSURE EXITS THE REGION LATE WED AND EARLY THU AS UPPER LEVEL WAVE DAMPENS TO THE NORTHEAST AND ASSOCIATED HEIGHT RISES SLOWLY PROGRESS NORTHWARD ACROSS THE AREA. WILL GRADUALLY LOWER POPS WED AND WED NIGHT WITH THIS TREND. LARGE BERMUDA HIGH EXPECTED TO SLOWLY RETROGRADE INTO EASTERN U.S BEGINNING FRIDAY. GFS...UKMET...AND ECMWF SHOWING 590-595DM HEIGHTS AT 500MB OVER SE VA MONDAY. THIS WILL HELP RETURN TEMPS TO ABOVE AVERAGE LEVELS BY THE WEEKEND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI LONG TERM FORECASTER: GUYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 948 AM EDT MON AUG 8 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-091000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 948 AM EDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS TODAY HAVE THE POTENTIAL TO PRODUCE TORRENTIAL RAINFALL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 311 PM EDT MON AUG 8 2005 MDZ007-082015- HARFORD MD- 311 PM EDT MON AUG 8 2005 AT 311 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SCARFF...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. INTENSE CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM. THE COMMUNITIES OF BEL AIR WILL BE AFFECTED BY THIS STORM THROUGH 415 PM EDT. ROSA
The Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees and powerlines downed.
Trees down.
Trees downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469707, 5469708, 5469709.